EDUC’AVK: Reduction of Oral Anticoagulant-related Adverse Events After Patient Education: A Prospective Multicenter Open Randomized Study
- First Online:
- Cite this article as:
- Pernod, G., Labarère, J., Yver, J. et al. J GEN INTERN MED (2008) 23: 1441. doi:10.1007/s11606-008-0690-1
- 219 Views
Long-term oral anticoagulation treatment is associated with potential morbidity. Insufficient patient education is linked to poorly controlled anticoagulation. However the impact of a specific educational program on anticoagulation related morbidity remains unknown.
To evaluate the effect of an oral anticoagulation patient education program in reducing both hemorrhagic and recurrent thrombotic complications.
We conducted a prospective, multicenter open randomized study, comparing an interventional group who received a specific oral anticoagulation treatment educational program with a control group. Eligible patients were older than 18 and diagnosed as having deep vein thrombosis or pulmonary embolism requiring therapy with a vitamin K antagonist for 3 months or more. Our primary outcome was the occurrence of hemorrhagic or thromboembolic events.
During the 3-month follow-up the main outcome criteria were observed 20 times (6.6% of patients), 5 (3.1%) in the experimental and 15 (10.6%) in the control group. Consequently, in multivariate analysis, the cumulative risk reduction in the experimental group was statistically significant (OR 0.25, 95% CI 0.1 – 0.7, p < 0.01).
Patient education using an educational program reduced VKA-related adverse event rates.